Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Charleston, WV

June 8, 2022Morgan County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2022, 7:00 PM EDT for Morgan County, Perry County, Ohio. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2022, 7:00 PM EDT (23:00 UTC)
Expired
Jun 8, 2022, 7:45 PM EDT
In force
45 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 144 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:00 PM EDTTSTM WND DMG3 Ssw Somerset, OHWIND DAMAGE TO CABIN. MULTIPLE TREES DOWN. LOCALIZED FLOODING TO SECONDARY RESERVOIR.
Jun 8, 7:23 PM EDTTSTM WND DMGSomerset, OHMULTIPLE TREES WERE BLOWN DOWN IN READING TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:29 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS51 KRLX 082300
SVRRLX
OHC115-127-082345-
/O.NEW.KRLX.SV.W.0049.220608T2300Z-220608T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
700 PM EDT Wed Jun 8 2022

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Perry County in southeastern Ohio...
  Northwestern Morgan County in southeastern Ohio...

* Until 745 PM EDT.

* At 700 PM EDT, a severe thunderstorm was located near
  Pleasantville, or 8 miles west of Somerset, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Lexington, Somerset, Perry State Forest, Crooksville and
  Junction City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.

&&

LAT...LON 3991 8216 3982 8217 3982 8208 3977 8208
      3977 8200 3971 8199 3972 8237 3974 8236
      3975 8240 3983 8239 3984 8245 3991 8219
TIME...MOT...LOC 2300Z 262DEG 26KT 3978 8246 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
1 follow-up statement
420 
WWUS51 KRLX 082344
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
744 PM EDT Wed Jun 8 2022

OHC115-127-082354-
/O.EXP.KRLX.SV.W.0049.000000T0000Z-220608T2345Z/
Perry OH-Morgan OH-
744 PM EDT Wed Jun 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERRY AND NORTHWESTERN
MORGAN COUNTIES WILL EXPIRE AT 745 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio. A Tornado Watch also remains in effect until 100 AM EDT for
southeastern Ohio.

LAT...LON 3991 8216 3982 8217 3982 8208 3977 8208
      3977 8200 3971 8199 3972 8237 3974 8236
      3975 8240 3983 8239 3984 8245 3991 8219
TIME...MOT...LOC 2344Z 262DEG 26KT 3982 8213 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:12 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 8, 3:12 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
312 PM EDT Wed Jun 8 2022

.SYNOPSIS...
A low pressure center and its associated cold front cross the
area tonight. Mainly dry Thursday and Friday, rain returns
Friday night. Periods of rain and storms continue this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM Wednesday...

A surface low pressure center and its associated cold front cross
from west to east tonight, spreading showers and thunderstorms. Some
of these storms could be severe with damaging winds and hail be the
main threats. A tornado cannot be ruled out during the evening
hours. Shower activity will diminish in intensity and coverage
behind the frontal passage, with the front exiting east of the
mountains by Thursday morning.

Abundant cloudiness and strong flow aloft will favor low stratus
instead of fog overnight tonight, except over the most protected
river valleys that receive rainfall earlier.

Cooler/drier air filters behind the front, bringing lows generally
into the lower 60s lowlands ranging into the mid 50s highest
elevations. Highs on Thursday will range from the mid 70s lowlands,
into the lower 60s highest elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 310 PM Tuesday...

Showers continue to wrap up along the higher terrain at the
start of the period with the cold front sweeping east of the
area. High pressure enters the area for the end of the work
week, albeit fleetingly, which allows for dry weather briefly
Friday morning.

A new disturbance enters into the Ohio River Valley Friday
afternoon with increased cloudiness proceeded by showers and
storms during the evening timeframe. A robust upper level trough
settles into the eastern United States and leaves the door open
for additional precipitation heading into the weekend.
Temperatures through the period hold steady near the
climatological normal for this time of year.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 310 PM Tuesday...

Showers continue into the long term period Saturday as a
shortwave trough makes it passage through the area. This feature
will depart to the east late Saturday night, but lingering
activity may attempt to hug the higher terrain for a bit longer.
Ridging aloft looks to take shape and amplify by the end of the
weekend and into the start of next week. However, one last
hurrah of shortwave energy sneaks down from the northwest on
Sunday and provides additional showers before the ridge arrives.
Plenty of moisture will still reside beneath the ridge for
Monday onward, which coupled with a warming trend anticipated
for this time may allow for afternoon convection to transpire
through the end of the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 156 PM Wednesday...

Radar imagery shows convective initiation across the southern
coalfields of WV where it is more unstable with SB CAPE
exceeding 2000 J/Kg. Convection will continue to fire up this
afternoon over these areas. However, with the absence of deep
layered shear, the occurrence of severe convection is limited,
and should begin to decay by sunset. Any heavy downpours could
reduce visibilities to IFR/LIFR for a brief period of time.

Models show an increase in convection affecting the Middle Ohio
Valley and portions of WV around 00-03Z this evening with the
passage of a surface low and its associated cold front from the
west. MVFR/IFR ceilings will be left over by this shower
activity overnight into early morning hours Wednesday.
Convection will increase in coverage overnight with
thunderstorms decaying shortly after midnight. Coded VCTS at
most terminals for now as it is uncertain which will be
affected. PKB will likely experience the stronger storms this
evening accompanied by damaging winds and small hail.

Early morning MVFR/IFR stratocu ceilings will gradually dissipate
by mid morning allowing for some clearing Thursday afternoon
and evening.

Light southerly winds will become westerly overnight behind a
cold front, except strong gusty and erratic near thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: IFR conditions due to showers and storms
could vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/MEK
NEAR TERM...ARJ/JP
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJ
Hazardous weather outlook, Jun 8, 2:48 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
248 PM EDT Wed Jun 8 2022

KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-
091900-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
248 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A marginal risk of severe thunderstorms will be present across the
area this afternoon and evening. The main threats are damaging wind
gusts, large hail, and locally heavy downpours. In addition, the
area is under a marginal risk for excessive rainfall. Localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ066-067-075-076-083>087-091900-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-
248 PM EDT Wed Jun 8 2022

...TORNADO WATCH 333 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, the area is under a marginal risk for excessive
rainfall. Localized flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 8, 5:25 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
525 PM EDT Wed Jun 8 2022

KYZ101-082145-
Greenup KY-
525 PM EDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of north central
Greenup County through 545 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sciotodale, or near Wheelersburg, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portsmouth, New Boston, South Shore and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for northeastern
Kentucky.

&&

LAT...LON 3873 8303 3873 8300 3872 8298 3875 8293
      3876 8290 3875 8288 3873 8287 3869 8288
      3866 8286 3867 8304 3868 8303 3870 8304
TIME...MOT...LOC 2125Z 263DEG 37KT 3872 8289

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25
Local storm report, Jun 8, 6:24 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
624 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     3334 E DUPONT AVE SHREW 38.21N 81.46W
06/08/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN.

&&

ARJ
Special weather statement, Jun 8, 6:30 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
630 PM EDT Wed Jun 8 2022

OHZ066-067-082300-
Morgan OH-Perry OH-
630 PM EDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of central Perry and
northwestern Morgan Counties through 700 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Somerset, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville, Junction
City and Eagleport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.

&&

LAT...LON 3982 8217 3982 8208 3977 8208 3976 8193
      3973 8191 3967 8237 3974 8236 3974 8241
      3981 8240 3990 8216
TIME...MOT...LOC 2230Z 250DEG 30KT 3975 8230

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25
Local storm report, Jun 8, 6:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 SSE SOMERSET          39.76N 82.27W
06/08/2022  M1.00 INCH       PERRY              OH   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

ARJ
Local storm report, Jun 8, 6:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
651 PM EDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     4059 E DUPONT AVE CEDAR 38.22N 81.45W
06/08/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN.

&&

ARJ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:25 PM EDTSpecial Weather StatementRLXScioto20 min
Jun 8, 5:46 PM EDTSevere Thunderstorm WarningRLXGallia, Lawrence44 min
Jun 8, 6:18 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXGallia, Lawrence42 min
Jun 8, 6:30 PM EDTSpecial Weather StatementRLXPerry30 min
Jun 8, 6:46 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry29 min
Jun 8, 6:47 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry28 min
Jun 8, 6:57 PM EDTSevere Thunderstorm WarningRLXWashington48 min
Jun 8, 7:06 PM EDTTornado WarningRLXWashington24 min
Jun 8, 7:20 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXAthens, Vinton25 min
Jun 8, 7:25 PM EDTTornado WarningRLXAthens, Vinton35 min
Jun 8, 7:53 PM EDTTornado WarningRLXAthens, Vinton23 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.